Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 305, NWS Bismarck, ND

August 22, 2011Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 10:34 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2011, 10:34 PM CDT (03:34 UTC)
Expired
Aug 22, 2011, 11:30 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:34 PM CDTHAIL 1Medina, NDHAIL WAS SLIGHTLY LARGER THAN QUARTERS...WAS STILL OCCURING AT THE TIME OF THE CALL...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS53 KBIS 230334
SVRBIS
NDC043-093-230430-
/O.NEW.KBIS.SV.W.0305.110823T0334Z-110823T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHASE LAKE...OR 33 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEDINA...CLEVELAND AND WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4708 9893 4672 9888 4672 9955 4707 9955
TIME...MOT...LOC 0334Z 271DEG 30KT 4695 9939
WIND...HAIL 60MPH 1.00IN

$$

MARTIN/TAEGER
2 follow-up statements
449 
WWUS53 KBIS 230413
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 PM CDT MON AUG 22 2011

NDC043-093-230430-
/O.CON.KBIS.SV.W.0305.000000T0000Z-110823T0430Z/
KIDDER ND-STUTSMAN ND-
1113 PM CDT MON AUG 22 2011

...SEVERE THUNDERSTORM WARNINGS REMAINS IN EFFECT FOR SOUTHWEST AND 
SOUTH CENTRAL STUTSMAN AND SOUTHEASTERN KIDDER COUNTIES UNTIL 1130 
PM CDT...

AT 1108 PM CDT...SEVERE THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST 
STUTSMAN COUNTY...MOVING SOUTHEAST AROUND 35 MPH. QUARTER SIZE HAIL 
IS THE MAIN THREAT ASSOCIATED WITH THESE STORMS. 

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN STUTSMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INSIDE UNTIL AFTER THESE STORMS HAVE PASSED.

&&

LAT...LON 4684 9954 4683 9889 4672 9888 4672 9955
TIME...MOT...LOC 0410Z 278DEG 39KT 4673 9902
WIND...HAIL <50MPH 1.00IN

$$
JPM/JJT
020 
WWUS53 KBIS 230417 RRA
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT MON AUG 22 2011

NDC043-230426-
/O.CAN.KBIS.SV.W.0305.000000T0000Z-110823T0430Z/
KIDDER ND-
1117 PM CDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO STUTSMAN COUNTY.

LAT...LON 4672 9944 4684 9945 4683 9889 4672 9888
TIME...MOT...LOC 0416Z 278DEG 39KT 4672 9893

$$

NDC093-230430-
/O.CON.KBIS.SV.W.0305.000000T0000Z-110823T0430Z/
STUTSMAN ND-
1117 PM CDT MON AUG 22 2011

...SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT FOR SOUTHWEST AND 
SOUTH CENTRAL STUTSMAN COUNTY UNTIL 1130 PM CDT...

AT 1115 PM CDT...SEVERE THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST 
STUTSMAN COUNTY...MOVING SOUTHEAST AROUND 35 MPH. QUARTER SIZE HAIL 
IS THE MAIN THREAT ASSOCIATED WITH THESE STORMS. 

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN STUTSMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INSIDE UNTIL AFTER THESE STORMS HAVE PASSED.

LAT...LON 4672 9944 4684 9945 4683 9889 4672 9888
TIME...MOT...LOC 0416Z 278DEG 39KT 4672 9893
WIND...HAIL <50MPH 1.00IN

$$
JPM/JJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:01 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 22, 10:01 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT MON AUG 22 2011

.UPDATE...
UPDATED POPS AND WEATHER FOR SEVERE CHANCES.

&&

.DISCUSSION...
LINE OF THUNDERSTORMS PROGRESSING EAST THROUGH
WELLS/FOSTER/STUSTMAN AND LOGAN COUNTIES MOVING EAST AT 35 MPH
WILL BE ONGOING UNTIL 06Z OVER SOUTHEASTERN ZONES. ADJUSTED
WORDING IN GRIDS FOR MARGINAL SEVERE THOUGH NO WATCH IS OUT.
&&

.AVIATION...
WILL ADJUST TIMING OF CONVECTION THROUGH EASTERN-MOST ZONES THOUGH
MAY BE OUT OF FORECAST AREA BEFORE 06Z TAFS ARE ISSUED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON AUG 22 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Aug 22, 9:49 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT MON AUG 22 2011

NDZ036-037-047-048-230345-
KIDDER-LA MOURE-LOGAN-STUTSMAN-
949 PM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR STUTSMAN COUNTY THUNDERSTORMS...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF
JAMESTOWN TO STREETER...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THESE
STORMS.

STORMS WERE MOVING ALONG INTERSTATE 94 AND WILL AFFECT TRAFFIC FROM
MEDINA TO JAMESTOWN.

OTHER TOWNS IN THE PATH OF THEE STORMS INCLUDE CLEVELAND AND
SYDNEY.

JP MARTIN/TAEGER
Local storm report, Aug 22, 9:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     3 NW MEDINA             46.92N 99.34W
08/22/2011  E60 MPH          STUTSMAN           ND   TRAINED SPOTTER

            HEAVY RAIN AND WINDS UP 60 MPH ESTIMATED...

&&

LHUBER
Local storm report, Aug 22, 10:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             3 W SYKESTON            46.73N 98.83W
08/22/2011  M0.75 INCH       STUTSMAN           ND   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF NICKELS...WINDS ESTIMATED AT 35 TO
            40 MPH...HAIL LASTED 3 TO 5 MINUTES...

&&

LHUBER
Local storm report, Aug 22, 10:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             3 NNW TAPPEN            46.92N 99.67W
08/22/2011  E0.88 INCH       KIDDER             ND   PUBLIC

            HAIL LASTED FOR ABOUT 2 MINUTES

&&

JP MARTIN
Local storm report, Aug 22, 10:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             NNW PETTIBONE           47.12N 99.52W
08/22/2011  E0.88 INCH       KIDDER             ND   TRAINED SPOTTER

            LASTED 3 MINUTES.

&&

JP MARTIN
Special weather statement, Aug 22, 10:16 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT MON AUG 22 2011

NDZ047-230415-
LOGAN-
1016 PM CDT MON AUG 22 2011

...STRONG THUNDERSTORMS CONTINUE ACROSS NORTHERN LOGAN COUNTY...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS OVER NORTHWESTERN LOGAN COUNTY NORTHEAST OF
NAPOLEON...MOVING EAST AT 45 MPH. ANOTHER STRONG STORM WAS SOUTHWEST
OF GACKLE...ALSO MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY RAIN
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN LOGAN COUNTY BETWEEN NAPOLEON AND GACKLE...INCLUDING
HIGHWAYS 34...36...AND 56 IN NORTHERN LOGAN COUNTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Wells61 min
Aug 22, 8:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder53 min
Aug 22, 9:06 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells54 min
Aug 22, 9:12 PM CDTSevere Thunderstorm WarningBISKidder63 min
Aug 22, 9:51 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 22, 9:56 PM CDTSevere Thunderstorm WarningBISFoster, Wells64 min
Aug 22, 10:35 PM CDTAreal Flood AdvisoryBISKidder, Stutsman6 hr
Aug 22, 10:38 PM CDTSevere Thunderstorm WarningBISKidder37 min
Aug 22, 11:05 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman25 min
Aug 22, 11:23 PM CDTSevere Thunderstorm WarningBISLaMoure52 min
Aug 22, 11:25 PM CDTAreal Flood AdvisoryBISLaMoure, Stutsman6 hr
Aug 22, 11:32 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.